[Home ] [Archive]    
:: Main :: About :: Current Issue :: Archive :: Search :: Submit :: Contact ::
:: Volume 7, Issue 23 (Winter 2014) ::
IJT 2014, 7(23): 952-955 Back to browse issues page
Electrocardiographic Manifestations of Benzodiazepine Toxicity
Nahid Kazemzadeh , Saeed Mohammadi *, Mohammadali Emamhadi , Abdollah Amirfarhangi , Hossein Sanaei-Zadeh
Department of Forensic Medicine and Toxicology, Iran University of Medical Sciences, Tehran, Iran.‎ , drsm1980@gmail.com
Abstract:   (3546 Views)
Background: The aim of this study was to evaluate and compare the clinical and ‎electrocardiographic (ECG) manifestations of benzodiazepines (BZs).‎
Methods: In this retrospective study, all BZ-poisoned patients hospitalized at Loghman ‎Hakim Hospital between September 2010 and March 2011 were evaluated. Patients’ ‎information including age, sex, time elapsed between the ingestion and presentation, ‎and type of the BZ used were extracted from the patients' charts and recorded. ECGs ‎on presentation to the emergency department (ED) were evaluated and parameters ‎such as PR interval, QRS duration, corrected QT, amplitude of S wave in lead I, height ‎of R wave and R/S ratio in the lead aVR were also measured and recorded.‎
Results: Oxazepam, chlordiazepoxide, lorazepam, alprazolam, diazepam, and ‎clonazepam were ingested by 9 (3%), 13 (4.4%), 29 (9.9%), 105 (35.8%), 65 (22.2%), ‎and 72 (24.6%) patients, respectively. Mean PR interval was reported to be 0.16 ± 0.03 ‎sec and PR interval of greater than 200 msec was detected in 12 (4.5%) patients. Mean ‎QRS duration was 0.07 ± 0.01sec and QRS≥120 msec was observed in 7 (2.6%) ‎cases. ‎
Conclusion: Diazepam is the only BZ that does not cause QRS widening and ‎oxazepam is the only one not causing PR prolongation. It can be concluded that if a ‎patient refers with a decreased level of consciousness and accompanying signs of BZ ‎toxicity, QRS widening in ECG rules out diazepam, whereas PR prolongation rules out ‎oxazepam toxicity.‎
Keywords: Benzodiazepines, Electrocardiogram, Manifestations, Poisoning.‎
Full-Text [PDF 163 kb]   (2483 Downloads)    
Type of Study: Research | Subject: Special
Send email to the article author

Add your comments about this article
Your username or Email:

Write the security code in the box >



XML   Persian Abstract   Print


Download citation:
BibTeX | RIS | EndNote | Medlars | ProCite | Reference Manager | RefWorks
Send citation to:

Kazemzadeh N, Mohammadi S, Emamhadi M, Amirfarhangi A, Sanaei-Zadeh H. Electrocardiographic Manifestations of Benzodiazepine Toxicity. IJT. 2014; 7 (23) :952-955
URL: http://ijt.arakmu.ac.ir/article-1-268-en.html
Volume 7, Issue 23 (Winter 2014) Back to browse issues page
مجله سم شناسی و مسمومیتهای ایران Iranian Journal of Toxicology
Persian site map - English site map - Created in 0.05 seconds with 799 queries by yektaweb 3531